New Mexico, 2005

Damaging Wind in New Mexico, May 22, 2005

May 22, 2005 · NWS EPZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 22, 12:17 PM MST, 7 hours 38 minutes earlier.

Area forecast discussion, May 22, 12:17 PM MST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
117 PM MDT SUN MAY 22 2005

.SYNOPSIS...
HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL REMAIN ACROSS THE
SOUTHERN ROCKY MOUNTAINS THROUGH TUESDAY...BRINGING NEAR RECORD
HOT TEMPERATURES TO THE REGION. THE WEATHER WILL REMAIN MOSTLY
DRY WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS OVER THE HIGHER
MOUNTAINS. TEMPERATURES WILL BECOME A LITTLE COOLER LATER THIS
WEEK AS A WEAK FRONT APPROACHES THE AREA.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT REMAINS OVER THE REGION WITH ATTENDANT HOT DRY
WEATHER FOR MOST OF THE CWA. AS OF 1 PM EL PASO HAD ALREADY REACHED
102 FOR YET ANOTHER RECORD HIGH. THE EXCEPTION IS OVER THE HIGHER
TERRAIN OF THE SOUTHERN SACS WHERE UPSLOPE FLOW AND WEAK MOISTURE
ADVECTION HAVE INITIATED A FEW STRONG THUNDERSTORMS. AM A BIT
CONCERNED ABOUT THUNDER OVER THE GILAS THIS EVENING AS AIR MASS
IS WEAKLY UNSTABLE. HOWEVER LOW LEVEL DEWPOINT DEPRESSIONS EXCEED
60 AND HUMIDITIES ARE LOW THROUGH THE MID LEVELS SO BELIEVE ANY
CONVECTION WILL BE STIFLED BY BOTH MID LEVEL CAP AND ENTRAINMENT.

UPPER HIGH CENTER WILL BE LOCATED OVER SOUTHWESTERN NEW MEXICO ON
MONDAY BEFORE SHIFTING SOUTH OF THE BORDER TUESDAY. THUS FLOW WILL
BECOME MORE ZONAL NEXT 2 DAYS BUT WITH CONTINUED WARM AIR ALOFT.
HIGH TEMPERATURES MONDAY AND TUESDAY SHOULD THEREFORE APPROACH
RECORD LEVELS ONCE AGAIN WITH ASSOCIATED DRY AIR FROM WESTERLY
FLOW MAKING CONVECTION LESS LIKELY EVEN OVER THE SACS.

LONGER RANGE GUIDANCE STILL SHOWING SLOW LARGER SCALE PATTERN
CHANGES TAKING PLACE LATER THIS WEEK ALTHOUGH SMALLER SCALE
FEATURES VARY WITH EACH RUN. BUT AS UNSEASONABLY DEEP POLAR
TROUGH DEEPENS OVER THE MID WEST AN ASSOCIATED MASS OF COOLER
AIR WILL ADVECT INTO THE SOUTHERN HIGH PLAINS LATE FRIDAY INTO
SATURDAY WITH AN ATTENDANT BACK DOOR FRONT PUSHING INTO THE
EASTERN ZONES. MODELS ALSO STILL MOVE WEAK UPPER TROUGH TOWARD
THE CWA FROM THE WEST NEXT WEEKEND. IF THIS PATTERN DOES
MATERIALIZE...SOME STRONG CONVECTION WILL OCCUR NEXT WEEKEND.
MAIN UNCERTAINTY IS GFS KEEPS MOISTURE EAST OF THE CWA THROUGH
SATURDAY AFTERNOON WHICH MAY BE REASONABLE SINCE AIR MASS BEHIND
FRONT WILL BE CONTINENTAL. SO WILL CONTINUE WITH INCREASED
CLOUDS AND COOLER TEMPERATURES LATER PERIODS BUT HOLD OFF ON
ANY RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74 103  74 102  73 /   0   0   0   0   0
SIERRA BLANCA TX        69 102  69 101  65 /   0   0   0   0   0
LAS CRUCES              70 102  70 101  67 /   0   0   0   0   0
ALAMOGORDO              73 101  72 100  71 /   0   0   0   0   0
CLOUDCROFT              59  85  59  85  56 /  10   0   0   0   0
TRUTH OR CONSEQUENCES   72 101  71 100  68 /   0   0   0   0   0
SILVER CITY             66  98  65  97  64 /   0   0   0   0   0
DEMING                  69 104  69 103  67 /   0   0   0   0   0
LORDSBURG               71 104  71 103  68 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM, TX...NONE.

&&

05 ROGASH
Hazardous weather outlook, May 22, 5:15 AM MST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
615 AM MDT SUN MAY 22 2005

NMZ022>025-030>032-TXZ055-056-221900-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
615 AM MDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
NEW MEXICO AND FAR WEST TEXAS.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED.  TEMPERATURES WILL CONTINUE TO RUN 5
TO 10 DEGREES ABOVE NORMAL...GIVING US NEAR RECORD TO RECORD HIGH
TEMPERATURES. ANYONE WORKING OR PLAYING OUTSIDE TODAY SHOULD TAKE
APPROPRIATE HOT WEATHER PRECAUTIONS...PLENTY OF BREAKS AND DRINK
LOTS OF FLUIDS.

.DAYS TWO THROUGH SEVEN...

TEMPERATURES WILL CONTINUE TO RUN 5 TO 10 DEGREES ABOVE NORMAL
THROUGH WEDNESDAY.  SLIGHTLY COOLER AIR AND SOME MOISTURE WILL
RETURN TO THE REGION FOR THE END OF THE WEEK INTO THE WEEKEND.

...SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

The radar

The Holloman AFB radar (KHDX), 116 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sierra

When
May 22, 7:55 PM MST
Where
Sierra County, Arrey
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.850, -107.333

A dry microburst flipped a 35 foot trailer and caused power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454134.